The National Comprehensive Cancer Network (NCCN), together with the American Society of Clinical Oncology (ASCO), recently issued together the first set of recommendations for the management of side effects of immunotherapy. The NCCN and ASCO are 2 major national organizations of cancer doctors and other oncology care professionals.
The new recommendations outline the new spectrum of side effects that have become evident in some patients who are receiving immunotherapy, specifically immune checkpoint inhibitors, said John A. Thompson, MD, Director of the Phase I Clinical Trials Program at Fred Hutchinson Cancer Research Center in Seattle, WA. Dr. Thompson, who is the Chair of the NCCN Panel on the Management of Immunotherapy Side Effects, described the key points of the new guidelines during the 2018 NCCN conference.
The new recommendations emphasize the importance of educating patients and caregivers about the warning signs and symptoms of immunotherapy side effects before and during treatment with an immune checkpoint inhibitor.
“I don’t think the idea of an entirely different, new spectrum of toxicity with immunotherapy has completely made it out there to the general medical audience,” Dr. Thompson said.
“We need to tell our patients to have a high level of suspicion that anything they encounter is related to the treatment,” he added, emphasizing the need for patients to be aware of potential side effects of these new therapies.
Clifford A. Hudis, MD, ASCO Chief Executive Officer, commented on the new guidelines in a press release, saying, “With rapidly increasing use of immune checkpoint inhibitors, it is imperative that clinicians are knowledgeable about their unique toxicity profiles. These new guidelines from ASCO and NCCN will help our community continue to provide the highest quality of care to all patients as they incorporate these agents into routine care.”
Immune Checkpoint Inhibitors
Immunotherapy has revolutionized the treatment of melanoma, lung cancer, and many other cancers. Several new immune checkpoint inhibitors have been approved by the FDA in the past few years for different types of cancer. These include the PD-1/PD-L1 checkpoint inhibitors Keytruda (pembrolizumab), Opdivo (nivolumab), Tecentriq (atezolizumab), and Imfinzi (durvalumab), as well as the CTLA-4 checkpoint inhibitor Yervoy (ipilimumab) and the monoclonal antibody Bavencio (avelumab).
But according to Dr. Thompson, “with this good news has come some not so good news, and that is the emergence of a new type of toxicity, which we’ll call ‘immune-related adverse events.’”
Patients receiving immunotherapy can have side effects soon after beginning treatment, or the side effects can start after the completion of therapy. The way immunotherapy side effects are treated depends on the severity of the symptoms, and when they are severe, immunotherapy may need to be stopped. Patients must report these symptoms immediately.
“We have some reassurance that we can counsel our patients that if we have to stop therapy due to serious toxicity, that as far as we can tell, we’re not jeopardizing anticancer effect,” Dr. Thompson emphasized.
The NCCN recommendations tell doctors how to manage side effects of immunotherapy based on the body organ or system they affect, as described below.
Skin Side Effects
Skin side effects can occur with checkpoint inhibitors. Examples include maculopapular rash (small bumps on the skin) and itchy skin; if these occur, the doctor must assess the patient’s full body skin and ask about any history of previous skin diseases.
Gastrointestinal and Liver Side Effects
Gastrointestinal side effects are perhaps most common with immunotherapy and mainly include diarrhea and colitis (inflammation of the colon).
In patients with severe colitis, the doctor may prescribe treatment with steroids, but if no response is seen in 2 days, a single dose of Remicade (infliximab) can be added, and the steroids gradually reduced over 4 to 6 weeks.
Liver-related side effects are also possible with checkpoint inhibitors. Immune-related hepatitis is a severe side effect that can be difficult to treat, Dr. Thompson said.
“You have to treat them aggressively, so holding ipilimumab or nivolumab and giving high-dose prednisone is important…and perhaps adding a second-line immunosuppressant agent,” he added.
Endocrine side effects include high blood sugar levels, which may result in diabetic ketoacidosis (a complication of diabetes). If the patient has diabetic ketoacidosis, immunotherapy should be stopped, and the patient should start using insulin therapy after consultation with the inpatient team and/or an endocrinologist.
Other endocrine side effects related to immunotherapy include high thyroid hormone levels, primary adrenal insufficiency, thyroid hormone deficiency, and inflammation of the pituitary gland, which are all indicating thyroid problems that must be properly treated.
Side Effects Affecting the Lung
Lung-related side effects include pneumonitis (chest pain, shortness of breath), which may require long-term steroid therapy, Dr. Thompson said.
Pneumonitis can begin any time between 6 weeks and 24 weeks after the start of treatment with an immune checkpoint inhibitor. Treatment of pneumonitis requires admission to the intensive care unit, treatment with intravenous steroids and/or antibiotics, and other treatments.
For mild pneumonitis, immunotherapy should be stopped, and the patient should be evaluated again within 1 to 2 weeks.
Vision side effects are a common type of immunotherapy side effect. For a patient with vision changes, vision testing under the guidance of an ophthalmologist that includes a fundoscopic examination is recommended.
Nervous System and Heart Problems
Nervous system side effects associated with checkpoint inhibitors include weakness of skeletal muscle, peripheral neuropathy (problems related to the nerves, such as pain, tingling, burning sensations, and numbness), and inflammation of the brain.
Heart problems are rare with immunotherapy, but can be very serious and must be addressed immediately. Although a heart problem is rare, “when it happens, it may be disastrous,” Dr. Thompson emphasized.
Abrupt and fatal myocarditis (inflammation of the heart muscle) has been seen with immunotherapy, Dr. Thompson said, adding that any patient with a history of a heart problem such as myocarditis or conduction abnormalities should see a cardiologist before using immunotherapy.